Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 9, NWS San Francisco Bay Area, CA

January 17, 2018

NWS San Francisco Bay Area, CA issued this small craft advisory at Jan 17, 2018, 9:22 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 9:22 AM PST (17:22 UTC)
Expired
Jan 17, 2018, 6:20 PM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

427 
WHUS76 KMTR 171722
MWWMTR

URGENT - Marine Weather Message
National Weather Service San Francisco CA
Issued by National Weather Service LOS ANGELES/OXNARD CA
922 AM PST Wed Jan 17 2018

PZZ570-180130-
/O.NEW.KMTR.SC.Y.0009.180117T1722Z-180119T1200Z/
Point Arena To Point Reyes 10 To 60 nm Offshore-
922 AM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory, which is in effect until 4 AM PST Friday.

* WINDS...South 15 to 25 kt through tonight becoming West 10 to 
  20 kt by Thursday night.

* SEAS...9 to 11 feet building to 18 to 23 feet by Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or steep waves are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners...especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

PZZ545-180130-
/O.CON.KMTR.RB.Y.0003.000000T0000Z-180118T0500Z/
Point Reyes To Pigeon Point To 10 nm-
922 AM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
9 PM PST THIS EVENING...

* SEAS...7 to 10 feet.

* FIRST EBB...2.8 knots at 03:43 PM Tuesday.

* SECOND EBB...1.4 knots at 04:49 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$
2 follow-up statements
748 
WHUS76 KMTR 172157
MWWMTR

URGENT - Marine Weather Message
National Weather Service San Francisco CA
Issued by National Weather Service LOS ANGELES/OXNARD CA
157 PM PST Wed Jan 17 2018

PZZ545-180500-
/O.CON.KMTR.RB.Y.0003.000000T0000Z-180118T0500Z/
Point Reyes To Pigeon Point To 10 nm-
157 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
9 PM PST THIS EVENING...

* SEAS...7 to 9 feet.

* FIRST EBB...2.8 knots at 03:43 PM Tuesday.

* SECOND EBB...1.4 knots at 04:49 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$

PZZ570-180600-
/O.CON.KMTR.SC.Y.0009.000000T0000Z-180119T1200Z/
Point Arena To Point Reyes 10 To 60 nm Offshore-
157 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* WINDS...South 15 to 25 kt through tonight becoming West 10 to 20
  kt by Thursday night.

* SEAS...18 to 23 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or steep waves are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners...especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
444 
WHUS76 KMTR 180220
MWWMTR

URGENT - Marine Weather Message
National Weather Service San Francisco CA
620 PM PST Wed Jan 17 2018

...A large long period westerly swell will impact the coastal 
waters through Friday....

PZZ570-181030-
/O.CAN.KMTR.SC.Y.0009.000000T0000Z-180119T1200Z/
/O.NEW.KMTR.SW.Y.0001.180118T0600Z-180120T0500Z/
Point Arena To Point Reyes 10 To 60 nm Offshore-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM
THIS EVENING TO 9 PM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 10 PM
this evening to 9 PM PST Friday. 

* SEAS...10 to 14 ft at 14 seconds...increasing to 18 to 22 ft at
  20 seconds on Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ545-181030-
/O.EXT.KMTR.RB.Y.0003.000000T0000Z-180118T2300Z/
/O.NEW.KMTR.SW.Y.0001.180118T1100Z-180119T1700Z/
Point Reyes To Pigeon Point To 10 nm-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 3 PM
PST THURSDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 3 AM
THURSDAY TO 9 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 3 AM
Thursday 

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 20 ft at
  19 seconds on Thursday.

* FIRST EBB...1.5 knots at 5:31 AM Thursday

* SECOND EBB...2.9 knots at 5:01 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ571-181030-
/O.NEW.KMTR.SW.Y.0001.180118T0800Z-180119T2300Z/
Point Reyes to Pigeon Point 10 To 60 nm Offshore-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from
midnight tonight to 3 PM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 20 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ575-181030-
/O.NEW.KMTR.SW.Y.0001.180118T1100Z-180119T2300Z/
Pigeon Point to Point Pinos 10 To 60 nm Offshore-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 3 AM
THURSDAY TO 3 PM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 3 AM
Thursday to 3 PM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 20 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ576-181030-
/O.NEW.KMTR.SW.Y.0001.180118T1100Z-180119T1700Z/
Point Pinos To Point Piedras Blancas 10 To 60 nm Offshore-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 3 AM
THURSDAY TO 9 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 3 AM
Thursday to 9 AM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 20 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ540-181030-
/O.NEW.KMTR.SW.Y.0001.180118T0800Z-180119T1700Z/
Point Arena To Point Reyes To 10 nm-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM
MIDNIGHT TONIGHT TO 9 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from
midnight tonight to 9 AM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 20 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ560-181030-
/O.NEW.KMTR.SW.Y.0001.180118T1100Z-180119T1100Z/
Pigeon Point to Point Pinos To 10 nm-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 3 AM
THURSDAY TO 3 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 3 AM
Thursday to 3 AM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 19 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ565-181030-
/O.NEW.KMTR.SW.Y.0001.180118T1400Z-180119T1100Z/
Point Pinos To Point Piedras Blancas To 10 nm-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 AM
THURSDAY TO 3 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 6 AM
Thursday to 3 AM PST Friday.

* SEAS...10 to 12 ft at 14 seconds...increasing to 15 to 19 ft at
  19 seconds on Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

PZZ535-181030-
/O.NEW.KMTR.SW.Y.0001.180118T1100Z-180119T1100Z/
Monterey Bay-
620 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 3 AM
THURSDAY TO 3 AM PST FRIDAY...

The National Weather Service in San Francisco has issued a Small
Craft Advisory for hazardous seas, which is in effect from 3 AM
Thursday to 3 AM PST Friday.

* SEAS...7 to 10 ft at 14 seconds...increasing to 13 to 16 ft at
  19 seconds on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember...breaking waves can easily capsize even larger vessels.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 9:10 AM PST, 12 minutes earlier.

Area forecast discussion, Jan 17, 9:10 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
Issued by National Weather Service LOS ANGELES/OXNARD CA
910 AM PST Wed Jan 17 2018

.SYNOPSIS...Areas of dense fog this morning will give way to
mostly cloudy skies as high clouds increase ahead of the next
Pacific front. Light rain will start in the North Bay Thursday
morning and then spread southward through the Bay Area and Central
Coast by Thursday evening. Rain will quickly turn to showers
Thursday night into Friday as much colder air settles over the
region. Saturday morning will start out chilly but skies should be
mostly clear and dry for the start of the weekend. The next front
approaches later Sunday into Monday with the next chance of rain.

&&

&&

.DISCUSSION...as of 09:10 AM PST Wednesday...Areas of fog and low
clouds continue this morning, but will likely lift and dissipate
for most areas later this morning. Otherwise the forecast in the
near term is on track. Mid to high level clouds will continue to
stream across the region, out ahead of an approaching cold front
that was about 500 miles northwest of the Bay Area. Similar high
temperatures are expected for today as yesterday with highs
generally near 60 to 70 degrees. Please see the previous forecast
discussion below for additional details.

&&

.PREV DISCUSSION...as of 3:25 AM PST Wednesday...Short term concern is
dense fog being reported throughout the region. 3 am obs include
dense fog at Napa, Concord, Novato, Monterey, Salinas and Half
Moon Bay. Fog product is starting to become obscured as high
clouds pass overhead but dense fog appears to be over the coastal
waters and down the Salinas Valley. Heads up for the early morning
commuters across the region.

Similar to the last few days once any morning fog clears skies
will be partly to mostly cloudy today as mid and high clouds
continue to come in off the Pacific ahead of the incoming trough
and surface cold front. Upshot is that today remains dry with
highs upper 50s to mid 60s most areas.

Long anticipated cold front looks to arrive on Thursday. In terms
of bringing significant rain, have to say the latest model trends
have been drier. The system will have plenty of cold air
associated with it and not much of a moisture tap (no talk of
atmospheric rivers lately) as the main upper trough and cold air
are dropping down from the Gulf of Alaska.

Following the latest model runs we expect light rain in the North
Bay Thursday morning then reaching the greater Bay Area
midday/afternoon before washing out over the Central Coast by
Thursday night. The fairly fast moving nature of the surface front
will preclude significant rainfall with totals in the 0.25-0.75 on
average.

Steady precip looks to shut off rapidly on the backside of the
front with post-frontal showers more favorable over the Sierra,
our coastal hills and over the ocean due to the warmer sst. Anyway
the forecast will keep shower chances going on Friday but there
will be plenty of sunny breaks and a bite in the air as daytime
highs struggle to reach the mid 50s.

Friday night will feel cold as temps aloft will plummet leading to
widespread 30s and lower 40s by sunrise Saturday morning. The
start of the weekend looks dry but cool with highs in the mid 50s
for Saturday with an upper trough aloft.

Latest trends for the next system show rain moving into the North
Bay Sunday night and then dropping through the Bay Area and
Central Coast for the Monday morning commute. Initial signals
suggest another light to low end moderate rain event as the front
will move through quickly.

General consensus suggests one final system around midweek then
high pressure looks to build heading into the last weekend of
January.

&&

.AVIATION...as of 4:30 AM PST Wednesday...METAR observations show
fog is limited to the coast and the inland valleys. Low cigs cover
much of the SFO Bay Area but so far vsbys have remained 5 miles or
greater. Cloudcover should prevent dense fog from developing at
SFO or SJC but the lack of clouds at OAK may allow vsby there to
drop lower possibly down to 1-3 miles. Models indicate more drying
in the afternoon so cigs should burn off after 20-21Z. Warm front
approaches late tonight with some pre-frontal rains beginning in
the North Bay after 06Z spreading south during the night. Winds
will remain light.

Vicinity of KSFO...MVFR through 21Z with vsbys down to 3-5 miles
at times.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Some clear skies are mixed with fog
around MRY as the drainage wind struggles to develop. Looks like
fog will be in and out of MRY this morning so latest forecast
calls for tempo dense fog through 16Z. Dense fog could possibly
linger on a little longer. For SNS dense fog is expected through
18Z then lifting to IFR cigs. Clouds becoming sct after 20Z as
models forecast drier air to move in.

&&

.MARINE...as of 09:10 AM PST Wednesday...High pressure to the
west will shift south as a low pressure system approaches the
Pacific Northwest. A frontal system associated with the low will
move through the area on Thursday. Gusty southerly will form
through tonight, then shift quickly to westerly on Thursday,
before becoming northwesterly by Friday. A large long-period swell
will bring dangerous breaking waves to the coastline tonight
through at least Friday. Dense fog with low visibility will impact
some areas today.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: RM/RWW
AVIATION: W Pi
MARINE: RK

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.